Lecture from the pharmacologist

Easter is already over, and what better way to start some well-earned time off then by being sick? After a half day of traveling last Thursday and Easter-dinner with the family in the evening where I felt just fine, I woke up Friday morning with fever and a throat thicker than pea soup.

Refusing to acknowledge that my strong innate immune-barriers had finally failed me in my time of need, I resorted to 400 mg Ibumetin, the cheaper version of Ipren, which is the Swedish names on pills containing Ibuprofen.
I always buy painkillers containing Ibuprofen instead of Paracetamol, as I find they work better for me – but also because it is extremely dangerous to mix Paracetamol with alcohol (especially day after drinking).

Because people constantly fight me over this or say “oh please, how bad can it be, people mix Paracetamol and alcohol all the time!”, I will now summarize what we learned in pharmacology at Karolinska about this:
Paracetamol is broken down by enzymes (Cyp450) in the liver which make metabolites that are toxic for liver cells. As these enzymes receive their substrate they get more activated as to faster process the excess of substrate. Too high doses of Paracetamol (we’re talking huge amounts) are also lethal as too much of the toxic metabolites would build up in the liver, faster than the otherwise fantastic and highly regenerative liver could clear them, and destroy the liver in a matter of days.
The thing with throwing alcohol in the mix is that whilst alcohol is primarily metabolized by alcohol dehydrogenase, it is also recognized and metabolized by that Cyp450 enzyme which metabolizes Paracetamol, and also activates it.
So – if you drink alcohol, you are already creating toxic metabolites in the liver and over-activating the Cyp450 enzyme. Add Paracetamol and the over-activated Cyp450 enzyme will process it faster than normal, not giving the already pressured liver time to clear the toxic metabolites, and it gets destroyed.

You won’t notice any pain until your liver is more or less completely failing. By then it’s way too late and you will die an agonizing death within the next 24 hours unless you get an immediate liver-transplant.

No this does not happen to everyone who has taken a Paracetamol the day after heavy drinking, but it does happen. And even if the liver damage wouldn’t be enough to destroy your entire liver, you can be sure there’s still damage.

Just to be clear – mixing alcohol and pills is in general not a good idea, as all pills are processed in the liver. But alcohol over-activates the same enzyme that processes Paracetamol. Paracetamol with no alcohol involved is not more liver toxic than Ibuprofen, as far as I know.

As far as pills and medicine go, if you find yourself in need of these things in Sweden, you are looking for the words: “apotek”. It used to be state-owned so they all looked the same, but nowadays they’ve been privatized. You’re however still looking for the words “apotek” and the signs look something like this:
apoteket Apoteket-falken-logo apoteksgruppen

Inside are kind, educated and helpful people who you can talk to about what you’re looking for or what they recommend for your problems (note: they are not doctors though) and if you have any kind of prescription this is where you’ll go to pick it up (ID needed).

 

2 thoughts on “Lecture from the pharmacologist

  1. Thanks for contributing to drug safety awareness, Sofia 🙂 You touched my pharmacist side.

    Ibuprofen and other NSAIDs have more deleterous effect on kidney than on liver and should be also taken with caution.

    Parecetamol could be really toxic for liver and there are specific risk factors, one of them is alcohol intake, as you said. Usually the administration of more than 4g of paracetamol in 24 hours is the threshold when is associated with those factors. According with FDA consumer guides “Most of the cases of severe liver injury occurred in patients who

    took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period
    took more than one acetaminophen-containing product at the same time
    drank alcohol while taking the drug
    took more than one acetaminophen-containing product at the same time”
    http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm239747.htm

    Many the people involved in drug approval agencies and their approval processes say that paracetamol would not be approved under today standards and currently some of NSAIDs have special restrictions and were approved for use in times when regulatory demands were not very strict.

    Based on this and some other cases is why I really encourage people on not taking too much medications, even if they are over the counter and seems to be safe unless they are strongly needed.

    1. Thank you for your comment Mauricio! That also cleared up some questions I had myself on the subject of NSAID effects!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s